Texas, 2019

Flash Flooding in Texas, June 5, 2019

June 5, 2019 · NWS HGX · 3 events in 3 counties and zones

A very moist environment, with decent upper level forcing, allowed clusters of near coastal high rainfall bands to develop and slowly move northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A very moist environment, with decent upper level forcing, allowed clusters of near coastal high rainfall bands to develop and slowly move northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 5, 5:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 5, 5:23 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
623 AM CDT Wed Jun 5 2019

.AVIATION...
A messy day for aviation interests. A surge of tropical moisture
coupled with a weak upper level disturbance, a developing coastal
trough and favorable jet dynamics will bring periods of showers
and thunderstorms to the area for much of the day. A mix of
MVFR/IFR ceilings and visibilities are expected as each wave of
precip moves across SE TX. Strong winds are expected at coastal
TAF sites and added a gust group for KGLS. A mix of MVFR/VFR
ceilings tonight that will probably transition to MVFR across all
TAF sites between 09-12z. 43

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT Wed Jun 5 2019/

SHORT TERM [Today through Thursday Afternoon]...

The first band of storms has made it onshore into Matagorda county
and is producing 1-1/5 inches of rain per hour. The band is inching
it's way N-NE and if it holds together, should make it into Houston
by 600 AM. A weak trough of low pressure extends along the coast to
a very weak area of low pressure near Brownsville. PW values are
near 2.50 inches and coupled with convergence along the coast and a
splitting 300 mb jet will set the stage for a very wet morning and
early afternoon. Short term guidance is bullish with rain amounts
today with six HRRR runs in a row generating 10 inches of rain in
Galveston County by evening. The HiRes ARW and NMM show similar
results with generally 5-10 inches of rain across Brazoria, SE
Harris, Galveston and Chambers counties. Have made some
modifications to the Flash Flood Watch. Will end the FFA at 03z
since most of the heavy rain should have ended by then and trimmed
the areal extent and removed counties north of a Brenham to Trinity
line. High temperatures today should trend cooler with the clouds
and precip but there could be some late afternoon sun so did not go
too cool.

Models diverge a bit overnight with a couple of solutions bringing a
disturbance into the region. We are still on the east side of an
upper level trough with winds aloft out of the SW so it's possible
additional showers will develop in the wake of today's system. Will
maintain chance PoPs overnight.

On Thursday, SE TX will stay lie to the east of the upper trough
axis. PW values are progged to decrease to around 1.70 inches and
fcst soundings show a drier profile. That said, there will still be
some lift on the east side of the trough, favorable jet dynamics and
convective temps are around 90 which looks reachable. In addition,
there is strong frontogenetic forcing at 21z over Central Texas and
this forcing works its way eastward into SE TX around 00z. If
storms develop, some will be strong to severe with large hail and
damaging winds. Will maintain chance PoPs on Thursday.
Temperatures will warm a bit as 850 temps warm and a few more
breaks of sun should boost heating. SPC has much of SE TX under
Slight Risk of severe thunderstorms from 12Z Thursday through 12Z
Friday. 43

LONG TERM [Thursday evening through Wednesday]...

Upper level low is expected to amplify as it moves across AZ/NM
today and into northern TX Thursday. The combination of the upper
level low over North TX, strong winds aloft, and prevailing
surface moisture will induce additional showers and thunderstorms
across the forecast region through Thursday night. Some of these
storms could be severe in nature that are capable of producing
periods of torrential rainfall, strong winds, hail and frequent to
intense lightning. The SPC Convective Outlook has Southeast TX
under a Slight Risk of severe thunderstorms through 12Z Friday.

Additional development of showers and thunderstorms can be
expected Friday. The upper level low shifts eastward while a
pocket of moisture looks to move into the region. GFS PW values
range between 1.5-2.0 inches Friday morning and afternoon.
Favorable CAPE values, 850MB temperature/moisture advection, and
local diurnal effects will also aid in the development of showers
and thunderstorms Friday. SPC Convective Outlook has Southeast TX
under a Marginal Risk of severe thunderstorms from 12Z Friday
through 12Z Saturday. Improving weather conditions are expected
Friday night. A gradual decrease in low level moisture and PW
values can also be seen in the models during this time period.

High temperatures on Saturday and Sunday will generally be in the
mid 90s with isolated locations reaching the upper 90s. Heat index
over the region is expected to range between 105-110 degrees F.
Mostly tranquil weather conditions are expected during the
weekend. Please take extra precaution and safety measure while
outdoors and continue to monitor the latest forecast.

Models continue to suggest a cold front moving across Southeast
TX sometime between Sunday night and Monday morning. Wind data
does show winds shifting to the north during this time. Warm air
advection will also be in place before the arrival of the frontal
boundary with high temperatures in the mid to upper 90s. Rain
chances are forecast to increase by around late Sunday
afternoon/evening through Monday morning as the frontal boundary
moves across the local area. However, keep in mind that this is
well into the end of the forecast period and environmental
conditions could change the forecast during the next several days.

MARINE...

The pressure gradient has begun to tighten as a weak coastal trough
develops. Although winds have been slow to increase, swells
propagating into the coastal waters has increased seas. A Small
Craft Advisory is in effect through the afternoon for the Gulf
waters. In addition, tide levels are also running one to one and a
half foot above normal with tide levels expected to reach 3.6-3.8
feet at high tide. This could cause some minor flooding/wave run up
on Gulf facing beaches at high tide. A Coastal Flood Advisory is in
effect through Thursday afternoon along Gulf facing beaches. Strong
rip currents will be possible through Thursday. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  73  91  74  91 /  90  40  40  50  30
Houston (IAH)              83  74  91  76  92 /  90  70  40  40  40
Galveston (GLS)            82  79  89  81  90 / 100  80  60  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for the following zones:
     Austin...Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Jackson...
     Coastal Matagorda...Colorado...Fort Bend...Galveston Island
     and Bolivar Peninsula...Inland Brazoria...Inland
     Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Waller...
     Wharton.

     Coastal Flood Advisory until 1 PM CDT Thursday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...24
Aviation/Marine...43
Hazardous weather outlook, Jun 5, 6:02 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
702 AM CDT Wed Jun 5 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-061215-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 1 to 2 inches
over the northwest, 2 to 4 inches central and 4 to 6 inches near
the coast with isolated totals approaching 8 inches. The best
potential for excessive rain will be along and east of the I-69
corridor.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. SOme of the storms could be strong to severe. The primary
severe weather hazards will be damaging winds and large hail.

The heat will return by the weekend with high temperatures in the
middle 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ436>438-061215-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. Rainfall
will be locally heavy at times. A Flash Flood Watch is in effect
through this evening. Rainfall totals will average 3 to 5 inches
with isolated totals approaching 8 inches.

Strong onshore winds will will produce elevated tides today and
water levels at high tide could exceed 3.5 feet. Minor coastal
flooding will be possible and a Coastal Flood Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong upper level disturbance coupled with daytime heating and
residual moisture will allow late afternoon thunderstorms to
develop. Some of the storms could be strong to severe. The
primary severe weather hazards will be damaging winds and large
hail.

The heat will return by the weekend with high temperatures in the
lower 90's and heat index values between 100-105 degrees with a
few locations between 105-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-061215-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
702 AM CDT Wed Jun 5 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong onshore winds will persist through the afternoon. A Small
Craft Advisory is in effect for the Gulf waters. Mariners should
exercise caution if boating on inland waterways and bays. Swells
will propagate into the coastal waters producing rough and
elevated seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 88 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wharton

When
June 5, 9:00 AM CST to 2:00 PM CST
Where
Wharton County, 1.94 mi S of Don Tol to 1.05 mi NE of Boling
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.192, -95.923

Flood water was reported in a home in Boling with flooded roadways in and around the town of Wharton. There were also reports of stranded vehicles in the flood waters inundating Wharton.

Flash Flood, Matagorda

When
June 5, 9:30 AM CST to 2:00 PM CST
Where
Matagorda County, 1.48 mi S of Bay City Arpt to 2.94 mi SE of Pledger
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.959, -95.925

Sections of Highway 35 and 60 were covered with flood waters in Bay City. Flood waters also covered FM 1728 in the town of Pledger.

Flash Flood, Fort Bend

When
June 5, 10:00 AM CST to 3:00 PM CST
Where
Fort Bend County, 3.35 mi NNW of Rosenberg to 4.49 mi SSW of Richmond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.595, -95.820

Flooded reported in homes in the town of Kendleton with standing water on streets within Rosenburg. Water also inundated FM 2919 that caused roadway closures from Powell Point to the San Bernard River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817057, 817058, 817059.